March 22, 2018 4 min read
In our experience at MSH, trans females or non-binary individuals requesting Gender Affirming Hormone Treatment feel great on oestrogen. We always start with a low dose and work up slowly to avoid unwanted side-effects. The following side-effects may occur at any dose but is more likely to happen at higher dosages. Most of them disappear after a few days. If you read the list, you may be inclined to think that no person should ever take the risk of taking hormones! But in actuality, most people experience only benefits and no side-effects from oestrogen. It is however important to be knowledgeable about all the risks and make an informed decision. The most important side-effects are those that might be a sign of having a blood clot or an embolism (where the blood clot dislodges into the lung or brain). Those are marked in bold. If you suspect that you might have a blood clot, you will need to have it investigated immediately. If your doctor is not available, you will have to go to the emergency department of your nearest hospital and say that you are on oestrogen therapy and suspect that you have a blood clot. In our practice we are aware of one cis-female who developed a blood clot on hormones, but that was also due to an uncontrolled inflammatory disease in her colon. It is a rare side-effect, but very serious if it does occur. If you smoke, you have a much higher risk to develop a blood clot. You are advised against taking oestrogen if you are smoking. You are also advised against taking oestrogen if you have known heart disease. Along with its needed effects, oestradiol (the active ingredient contained in oestrogen implants, patches, creams, gels and pills) may cause some unwanted effects. Although most of these side effects are vary rare, they have been reported in clinical trials and/or in real-life situations. It is not known if the reported cases are directly due to oestrogen in all cases, but here is the list:
Comments will be approved before showing up.